Colorado, 2012

Winter Weather in Colorado, January 26 to 27, 2012

January 26 to 27, 2012 · NWS GJT · 7 events in 7 counties and zones

A broad upper trough over the western United States with embedded disturbances resulted in significant snowfall in most mountain areas of western Colorado.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A broad upper trough over the western United States with embedded disturbances resulted in significant snowfall in most mountain areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 26, 10:01 AM MST, 59 minutes earlier.

Area forecast discussion, Jan 26, 10:01 AM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1001 AM MST THU JAN 26 2012

.SHORT TERM /REST OF TODAY THROUGH FRIDAY NIGHT/...

THE NEXT STORM TO IMPACT THE REGION WAS TAKING SHAPE ALONG THE
PACIFIC NORTHWEST EARLY THIS MORNING. MOISTURE STREAMING OUT AHEAD
OF THIS SYSTEM HAD BEGUN TO MOVE OVER THE NORTHERN PORTION OF THE
FORECAST AREA. MID-LEVEL CLOUDS HAD DEVELOPED FROM STEAMBOAT
SPRINGS WESTWARD PAST CRAIG IN A REGION OF WEAK WAA IN NORTHWEST
FLOW. AS THE MOISTURE CONTINUES TO INCREASE ACROSS THE NORTHERN
MOUNTAINS DURING THE DAY SCATTERED LIGHT SNOW SHOWERS WILL DEVELOP
DUE TO OROGRAPHIC FLOW.

SNOW WILL INCREASE IN COVERAGE AND INTENSITY AS A FAST MOVING
SHORTWAVE STREAKS ACROSS THE GREAT BASIN THIS EVENING. DEEPENING
MOISTURE...STRONG WEST WINDS AND LOW LEVEL CONVERGENCE ALONG A
WEAK COLD FRONT POINTS TO A PERIOD OF MODERATE TO HEAVY SNOWFALL
OVER THE NORTHERN MOUNTAINS WHICH WILL SPREAD INTO THE CENTRAL
MOUNTAINS LATER THIS EVENING. SNOW LEVELS BEGIN NEAR 7500 FEET SO
PRECIPITATION IS LIKELY TO BE MIXED OVER THE LOWER ELEVATIONS THIS
EVENING LIMITING ACCUMULATIONS.

THE FRONT DRIVEN BY THE AFOREMENTIONED SHORTWAVE WILL MOVE INTO
THE SOUTHERN HALF OF THE FORECAST AREA LATER TONIGHT. CONSEQUENTLY
...THE BEST FORCING SHIFTS TO THE SOUTH...THOUGH OROGRAPHICS AND
MOISTURE WILL CONTINUE TO GENERATE SNOW OVER THE NORTHERN AND
CENTRAL MOUNTAINS.

THE SHORTWAVE TROUGH SHIFTS EAST OF THE DIVIDE FRIDAY MORNING
TAKING THE UPWARD DYNAMIC FORCING COMPONENT WITH IT. HOWEVER...
EXPECT RESIDUAL MOISTURE AND OROGRAPHICS ALONG WITH STEEPER LAPSE
RATES RESULTING FROM CAA ALOFT WILL CONTINUE TO BRING MOUNTAIN
SNOW THROUGH MIDDAY. EXPECT SNOW WILL DECREASE DURING THE
AFTERNOON...PERHAPS A BIT QUICKER THAN EARLIER THOUGHT. AS SUCH
WINTER WEATHER ADVISORIES MAY NEED TO BE TAKEN DOWN EARLY.

CURRENT ADVISORIES SEEMED REASONABLE BASED ON LATEST MODEL DATA.
HOWEVER...DID ADD THE GRAND MESA TO THE CURRENT HIGHLIGHTS AS IT
SEEMED MODELS WERE A LITTLE UNDERDONE OVER THIS AREA. PONDERED AN
ADDITIONAL ADVISORY FOR THE UNCOMPAHGRE GORGE PORTION OF THE SAN
JUAN MOUNTAINS FROM OURAY TO RED MOUNTAIN PASS AS WELL. NAM
CONTINUED TO HINT AT DECENT SNOWFALL IN THIS REGION BUT OTHER
MODELS WERE LESS IMPRESSIVE. SINCE SNOWFALL IS UNLIKELY TO BEGIN IN
EARNEST OVER THIS AREA UNTIL LATER TONIGHT WILL LET THE DAY SHIFT
CONSIDER EXPANDING ADVISORIES INTO THIS AREA.

SUBSIDENCE AND MORE STABLE LAPSE RATES SETTLE OVER THE REGION
FRIDAY NIGHT SO EXCEPT FOR A FEW LINGERING SNOW SHOWERS OVER THE
PEAKS...EXPECT QUIET WEATHER TO RETURN.

THOUGH THE REGION WILL BE PRE-FRONTAL TODAY...IT'S UNLIKELY THAT
VALLEY INVERSIONS WILL MIX OUT AS GUIDANCE SEEMED TO SUGGEST.
THEREFORE...GENERALLY FOLLOWED PERSISTENCE IN GENERATING AFTERNOON
HIGHS. COLD FRONTAL PASSAGE IS UNLIKELY TO IMPACT LOWS MUCH UNTIL
FRIDAY NIGHT SO CONTINUED WITH RELATIVELY MILD LOWS TONIGHT.
COOLER TEMPERATURES EXPECTED FRIDAY AND GENERALLY UNDERCUT MOS
GUIDANCE A BIT.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

THE PERIOD BEGINS UNDER AN AMPLIFIED LARGE SCALE PATTERN WITH STRONG
RIDGING OVER THE EASTERN PACIFIC...AND TROUGHINESS STRETCHED OVER
THE GREAT LAKES/MIDWEST REGION AND SOUTHWARD. THIS PUTS THE CENTRAL
ROCKIES UNDER A DRY NORTHWEST FLOW THROUGH THE WEEKEND. MODELS THEN
INDICATE THAT THE PATTERN WILL BE SOMEWHAT PROGRESSIVE AS A COUPLE
OF SHORTWAVES PASS OVER THE WESTERN PORTION OF THE COUNTRY. THE
FIRST OF THESE IS SCHEDULED FOR MON/MON NIGHT...WITH GOOD
CONSISTENCY IN THE TIMING. THIS WAVE STAYS MAINLY TO OUR NORTH...BUT
THE GFS AND CANADIAN SHOW IT BRUSHING THE NORTHERN HALF OF THE
FORECAST AREA. THE ECMWF SOLUTION IS A LITTLE FARTHER NORTH. UPPED
POPS A LITTLE INTO THE LOW CHANCE CATEGORY OVER THE NORTHERN AND
CENTRAL CO MOUNTAINS AS THESE BARRIERS ARE BOUND TO WRING OUT SOME
SHOWERS AS THIS DISTURBANCE PASSES. EXPECT THAT POPS MAY NEED TO BE
INCREASED MORE WITH TIME IF THE GFS AND CANADIAN CONSISTENCY REMAINS
HIGH...ESPECIALLY IF THE EC TRENDS SOUTHWARD ANY.

CONFIDENCE DROPS TUE AND BEYOND. THE 00Z GFS SHOWS ANOTHER IMPULSE
QUICKLY DROPPING IN BEHIND THE MON/MON NIGHT SHORTWAVE ON TUE/TUE
NIGHT. THIS FEATURE IS POSSIBLY HINTED AT IN THE CANADIAN...BUT IS
MUCH SLOWER. RIDGING THEN FOLLOWS. THIS IMPULSE IS NOT SEEN IN THE
ECMWF. THE 00Z EC ON THE OTHER HAND BRINGS A SPLITTING TROUGH
ONSHORE OVER THE WEST COAST LATE TUE NIGHT/WED. IT THEN CUTS OFF A
LOW OVER ARIZONA BY EARLY THURSDAY...LOOKING SIMILAR TO THE STORM
THAT BROUGHT US SIGNIFICANT SNOW LAST MON/MON NIGHT. DUE TO THE LACK
OF CONFIDENCE AT THIS TIME WILL KEEP A GENERALLY DRY FORECAST. I
WILL HOWEVER LEAN TOWARDS THE GFS AND WILL KEEP THE POSSIBILITY OF A
FEW SNOW SHOWERS OVER THE NORTHERN AND CENTRAL DIVIDE AREAS AS
ENERGY BRUSHES THE NORTHERN EDGE.

&&

.AVIATION /FOR 18Z TAF ISSUANCE/...

VFR WILL DOMINATE THROUGH 23Z TODAY AS HIGH CLOUDS CONTINUE TO
STREAM OVER THE AREA. CLOUDS WILL GRADUALLY THICKEN...FIRST OVER
THE NORTH AS THE NEXT DISTURBANCE APPROACHES. CIGS/VIS WILL START
DROPPING ALONG THE PARK/GORE RANGES...KSBS...KHDN AND KCAG BY
AROUND 00Z...AND THEN AT KEGE..KASE...KRIL BETWEEN 03Z AND
06Z...AND FINALLY AT KGJT AND KMTJ AROUND 06Z. KASE AND KEGE WILL
SEE MVFR...POSSIBLY IFR UNDER HEAVIER SHOWERS...WHILE KGJT...KMTJ
AND KRIL MAY SEE PERIODS OF MVFR. TURBULENT MIXING WILL ALSO BE
POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT ACROSS THE
CONTINENTAL DIVIDE...DUE TO FAVORABLE JET DYNAMICS OVERHEAD. VFR
CONDITIONS WILL RETURN AFTER 18Z FRIDAY AS THE STORM EXITS QUICKLY
EAST.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM MST
     FRIDAY FOR ZONES 009-010-012.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
     FRIDAY FOR ZONES 004-013.
UT...NONE.

&&

SHORT TERM...NL
LONG TERM....EH
AVIATION.....EH+JOE
Hazardous weather outlook, Jan 26, 5:45 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST THU JAN 26 2012

COZ001>014-017>023-UTZ022>025-027>029-271300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BE INCREASING ACROSS THE NORTHERN MOUNTAINS LATE THIS
AFTERNOON AS THE NEXT STORM SYSTEM APPROACHES THE REGION. SNOW
WILL SPREAD SOUTHWARD ACROSS WESTERN COLORADO TONIGHT AS PERIODS
OF MODERATE TO HEAVY SNOW WILL BECOME MORE LIKELY ACROSS THE
NORTHERN AND CENTRAL MOUNTAINS BY A PASSING COLD FRONT.
TEMPERATURES LOOK TO REMAIN WARM ENOUGH AT LOWER ELEVATIONS THAT A
MIXTURE OF RAIN AND SNOW IS EXPECTED IN THE LOWER VALLEYS LIMITING
SIGNIFICANT ACCUMULATIONS.

THE HEAVIEST SNOWFALL WILL FAVOR PORTIONS OF THE NORTHERN AND
CENTRAL COLORADO MOUNTAINS WITH ACCUMULATIONS OF UP TO A FOOT
POSSIBLE BY FRIDAY AFTERNOON. WIND GUSTS OVER THE HIGHER TERRAIN
WILL LEAD TO AREAS OF BLOWING AND DRIFTING SNOW...WHICH HAMPER
TRAVEL OVER MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE FOR SNOW COMES MONDAY AND MONDAY NIGHT WITH
ANOTHER DISTURBANCE IN NORTHWEST FLOW. SNOW MAY LINGER INTO
TUESDAY AND WILL PRIMARILY AFFECT THE NORTHERN AND CENTRAL
MOUNTAINS OF COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
January 26, 11:00 AM MST to January 27, 8:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall ranged from 4 to 7 inches. Locally heavier amounts included 12 inches at the Tower SNOTEL site. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Flattop Mountains

When
January 26, 1:00 PM MST to January 27, 2:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 11 inches. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
January 26, 4:00 PM MST to January 27, 1:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 12 inches. Locally heavier amounts included 12 inches at the Tower SNOTEL site. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Weather, West Elk and Sawatch Mountains

When
January 26, 5:00 PM MST to January 27, 1:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 11 inches. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Weather, Grand and Battlement Mesas

When
January 26, 6:00 PM MST to January 27, 11:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall ranged from 4 to 6 inches. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
January 26, 8:00 PM MST to January 27, 11:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 10 inches. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Southwestern San Juan Mountains

When
January 26, 9:00 PM MST to January 27, 12:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall ranged from 4 to 10 inches across most of the area. Locally higher amounts included 12 inches at the Silverton Ski Area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355712, 355713, 355714, 355715, 355716, 355717, 355718.